Alert archive / Virginia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 14, NWS Blacksburg, VA

May 10, 2004Floyd County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 10, 2004, 4:50 PM EDT for Floyd County, Virginia. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2004, 4:50 PM EDT (20:50 UTC)
Expired
May 10, 2004, 5:45 PM EDT
In force
55 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Floyd County, VA

The radar

The Roanoke radar (KFCX), 25 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.8 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2004-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2004-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
1486 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

881 
WUUS51 KRNK 102050
SVRRNK
VAC063-102145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
450 PM EDT MON MAY 10 2004

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FLOYD COUNTY IN SOUTHWEST VIRGINIA
  THIS INCLUDES THE CITY OF INDIAN VALLEY

* UNTIL 545 PM EDT

* AT 446 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS  
  STORM WAS LOCATED NEAR INDIAN VALLEY...AND WAS MOVING SLOWLY EAST.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL   
AREAS OF THE INDICATED COUNTY NEAR AND WEST OF INDIANA VALLEY.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3693 8062 3690 8059 3699 8038 3699 8051

$$

DS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:05 PM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, May 10, 3:05 PM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
305 PM EDT MON MAY 10 2004

.DISCUSSION...
.TONIGHT AND TOMORROW...
WEAK SHORT WAVE MOVING ACROSS THE REGION THIS AFTERNOON AND EVENING
WILL RESULT IN SCT SHOWERS AND THUNDERSTORMS. KFCX AT 1837Z INDICATED
ISOLATED CELLS THIS AFTERNOON...MAINLY IN THE MOUNTAINS. DECIDED TO
EXTENDED POPS A TAD FURTHER EAST FOR TONIGHT. DECIDED TO LEAVE
PATCHY FOG IN ISC GRIDS OVERNIGHT. ADJUSTED MIN TEMPERATURES DOWN A
FEW DEGREES IN THE WEST. FOR TUESDAY...KEPT THE MENTION OF
AFTERNOON AND EVENING THUNDERSTORMS. LOWERED HIGHS IN THE
FOOTHILLS OF NORTH CAROLINA A FEW DEGREES TO BLEND BETTER WITH GSP.

.TOMORROW NIGHT THROUGH MONDAY...
THE BERMUDA HIGH ANCHORED OFF THE EAST COAST UNDER THE UPPER-LEVEL
RIDGING WILL KEEP IT UNSEASONABLY WARM AND HUMID DURING THE PERIOD.
IN GENERAL...NUDGED TEMPERATURES UP A FEW DEGREES. KEPT THE MENTION
OF MAINLY AFT/EVE TSRA DURING THE PERIOD. PLAYED THE POPS THE
HIGHEST IN THE HIGHER TERRAIN. ZONES AND GRIDS WILL BE OUT BY
4 PM. HAVE A GOOD NIGHT.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
VA...NONE.
WV...NONE.
&&

07
Hazardous weather outlook, May 10, 6:11 AM EDT, 10 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
611 AM EDT MON MAY 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-043-WVZ042>045-
101009-
ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-ASHE NC-BATH VA-BEDFORD VA-
BLAND VA-BOTETOURT VA-CARROLL VA-CRAIG VA-FLOYD VA-FRANKLIN VA-
GILES VA-GRAYSON VA-GREENBRIER WV-HENRY VA-MERCER WV-MONROE WV-
MONTGOMERY VA-PATRICK VA-PULASKI VA-ROANOKE VA-ROCKBRIDGE VA-
SMYTH VA-STOKES NC-SUMMERS WV-SURRY NC-TAZEWELL VA-WATAUGA NC-
WILKES NC-WYTHE VA-YADKIN NC-
611 AM EDT MON MAY 10 2004

.DAY ONE...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING. A FEW OF THESE STORMS MAY STRENGTHEN ENOUGH TO PRODUCE LARGE
HAIL OR DAMAGING WINDS. IN ADDITION...EXPECT LOCALLY HEAVY DOWNPOURS
OF ONE TO TWO INCHES OF RAIN. THIS MAY CAUSE SOME FLOODING OF POOR
DRAINAGE AREAS.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE
AT...HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE)

.DAYS TWO THROUGH SEVEN...

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
FORECAST EACH DAY TUESDAY THROUGH FRIDAY...BUT NO SEVERE WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NCZ005-006-VAZ044>047-058-059-101009-
APPOMATTOX VA-BUCKINGHAM VA-CAMPBELL VA-CASWELL NC-CHARLOTTE VA-
HALIFAX VA-PITTSYLVANIA VA-ROCKINGHAM NC-
611 AM EDT MON MAY 10 2004

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 8:04 PM EDTSevere Thunderstorm WarningRNKMontgomery41 min
May 9, 8:33 PM EDTSevere Thunderstorm WarningRNKPittsylvania57 min
May 10, 5:30 PM EDTSevere Thunderstorm WarningRNKMontgomery, Pulaski, City of Radford60 min
May 10, 6:32 PM EDTFlash Flood WarningRNKTazewell3 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.